Georgia, 2017Damaging Winds in Georgia, July 5, 2017
July 5, 2017 · NWS CHS · 4 events in 2 counties and zones
Isolated thunderstorms developed in the evening hours and moved to the east across southeast Georgia. These thunderstorms produced strong damaging wind gusts in portions of coastal southeast Georgia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated thunderstorms developed in the evening hours and moved to the east across southeast Georgia. These thunderstorms produced strong damaging wind gusts in portions of coastal southeast Georgia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 5, 7:33 PM EST, 1 minute earlier.
Area forecast discussion, Jul 5, 7:33 PM EST, 1 minute before
Area Forecast Discussion
National Weather Service Charleston SC
833 PM EDT Wed Jul 5 2017
.SYNOPSIS...
Atlantic high pressure will prevail through late week. A weak
cold front will then approach the area this weekend. Atlantic
high pressure will return early next week.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Another update has been issued to increase PoP coverage into
the high end chance/likely range based on clusters of merging
storms over parts of interior GA. Plenty of lightning and
possible severe on the storm in Liberty County. We also
adjusted the diurnal curve to account for diabatic cooling
where scattered-likely coverage occurs prior to midnight.
The combination of the sea breeze and various meso-scale
boundaries interacting with one another this evening will
result in scattered convection across parts of interior GA
through mid to late evening. We raised the coverage of
showers/t-storms to as high as 30-40%, and also extended the
ending time by about 2 hours. DCAPE as high as 1300-1400 J/kg
and MLCAPE pushing 2000 J/kg supports a risk of strong or
marginally severe winds in one or two storms. Based on some of
the DVIL and LRM cores on storms there is also a risk of
moderate to large hail.
During the late evening and early post-midnight hours look to be
quiet with little to no risk of convection, before a slight
chance of showers/t-storms develops near or just off the
Charleston County coast due to low level moisture convergence.
The warm synoptic flow and the hot temps to start the night will
hold temps above 80F through 04-05Z for most communities, with
some coastal sites not even dropping below 80F the entire night.
We'll be close to record high minimums for July 5th and 6th for
all three climate sites.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
Thursday and Friday: Atlantic high pressure will extend across the
region through late week, providing a summertime type pattern over
much of the area Thursday. By Friday, high pressure will gradually
retreat over the western Atlantic while a piedmont trough is
slightly enhanced by an area of low pressure shifting over the Mid-
Atlantic states. The overall trend will favor warm conditions and
increasing chances of showers/thunderstorms, particularly over
inland areas of Southeast South Carolina Friday afternoon/evening.
Temps should peak in the mid/upper 90s on Thursday, then mid 90s on
Friday with a slight increase in clouds and convective coverage.
Overnight lows will be mild, ranging in the mid/upper 70s.
Saturday: A weak cold front will attempt to push into the region
late, but could stall and/or dissipate near the area this weekend.
Given a slight uptick in forcing along with PWATs between 1.5 to
1.75 inches and SBCAPE around 2500 J/kg over Southeast Georgia and
coastal areas, a slight chance to chance of showers/thunderstorms
will be possible. Greatest chances appear to be in Southeast Georgia
along the coast. High temps will be warm, peaking in the low/mid
90s.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Bermuda high pressure will remain in place through the middle of
next week. Weak upper troughing to our west may support greater
coverage of showers and tstms. Temperatures will be near normal.
&&
.AVIATION /01Z THURSDAY THROUGH MONDAY/...
Scattered SHRA/TSRA near the KSAV terminal could still become a
problem with sub-VFR conditions and potential impacts. We will
continue to carefully monitor. The next chance of convection
occurs Thursday afternoon/evening near both KSAV and KCHS. But
probabilities are low enough where no mention of SHRA/TSRA is
required at this time. Thus VFR will prevail.
Extended Aviation Outlook: Brief flight restrictions are possible
during showers/thunderstorms at both KSAV and KCHS, mainly in the
afternoon and evening hours this weekend.
&&
.MARINE...
Tonight: The axis of an elongated surface high will remain
south of the coastal waters. The pressure pattern will yield
S-SW winds as high as 13-018 kt throughout the night, veering
slowly with time. Seas will hold around 2-3 ft.
Thursday through Monday: Winds/seas are expected to remain below
Small Craft Advisory levels through the period while Atlantic high
pressure dominates the coastal waters. However, a slight pinching of
the gradient could support wind gusts as high as 20-25 kts over
northern SC waters Friday night. A weak front could approach the
waters late weekend, but Atlantic high pressure will likely prevail
early next week. In general, south/southwest winds will peak near 15-
20 kts over most waters. Seas will range between 1-3 ft through
Thursday, then slowly build to 2-4 ft this weekend. Seas should
slowly subside to 1-3 ft early next week.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.
&&
NEAR TERM...
SHORT TERM...
LONG TERM...JRL
AVIATION...
MARINE...
Hazardous weather outlook, Jul 5, 3:51 PM EST, 3 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
451 PM EDT Wed Jul 5 2017
AMZ330-GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-
062100-
Charleston Harbor-Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-
Evans-Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
451 PM EDT Wed Jul 5 2017
This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.
.DAY ONE...Tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Excessive Heat...Hot and humid conditions will prevail over much of
the area Thursday afternoon with heat index values approaching 103
to 108 degrees. A Heat Advisory could eventually be needed during
peak heating, mainly for areas along the I-95 corridor.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
AMZ350-352-354-374-062100-
Waters from South Santee River to Edisto Beach SC out 20 nm-
Waters from Edisto Beach SC to Savannah GA out 20 nm-
Waters from Savannah GA to Altamaha Sound GA out 20 nm...including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA extending from 20 to
60 nm-
451 PM EDT Wed Jul 5 2017
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
In the hours before
Special weather statement, Jul 5, 6:59 PM EST, 35 minutes before
Special Weather Statement
National Weather Service Charleston SC
759 PM EDT WED JUL 5 2017
GAZ116-137-138-060030-
Inland Liberty-Inland Bryan-Long-
759 PM EDT WED JUL 5 2017
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN...LIBERTY AND
LONG COUNTIES...
At 759 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Fort Stewart, moving northeast at 10 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Hinesville, Fort Stewart, Walthourville, Flemington, Allenhurst,
Gumbranch and Gum Branch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3173 8168 3196 8188 3211 8166 3192 8143
TIME...MOT...LOC 2359Z 235DEG 9KT 3196 8164
JMCThunderstorm Wind, Liberty
- When
- July 5, 7:34 PM EST to 7:35 PM EST
- Where
- Liberty County, 1.36 mi WNW of (Lhw)ft Stewart Hine
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 31.890, -81.590
The AWOS site KLHW located at Wright Army Airfield at Fort Stewart measured a 50 knot wind gust.
Thunderstorm Wind, Chatham
- When
- July 5, 8:31 PM EST to 8:32 PM EST
- Where
- Chatham County, Pooler
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 32.120, -81.250
A 15 inch diameter tree was reported snapped off with pea sized hail falling.
Thunderstorm Wind, Chatham
- When
- July 5, 8:31 PM EST to 8:32 PM EST
- Where
- Chatham County, 0.91 mi SE of Port Wentworth
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 32.140, -81.160
Chatham County Emergency Management reported minor roof damage to the trailer of a business on Grange Road.
Thunderstorm Wind, Chatham
- When
- July 5, 8:32 PM EST to 8:33 PM EST
- Where
- Chatham County, (Sav)savannah Intl A
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 32.130, -81.200
The ASOS site KSAV located at the Savannah/Hilton Head International Airport measured a 56 knot wind gust.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Wind in Tennessee, July 5, 2017$765,000 · EF1 · 2 events
- Damaging Winds in North Carolina, July 5, 2017$165,000 · 55 kt wind · 8 events
- Hail and Damaging Winds in South Dakota, July 5, 20171.75 in hail · 34 events
- Damaging Wind in Virginia, July 5, 2017$25,000 · 50 kt wind · 1 event
- Damaging Winds in Florida, July 5, 20172 injured · $11,000 · 50 kt wind · 2 events
- Hail and Damaging Winds in North Dakota, July 5 to 6, 20171.75 in hail · 18 events
- Lightning Strike in Minnesota, July 5, 2017$20,000 · 1 event
- Hail and Damaging Winds in North Dakota, July 5 to 6, 20171.75 in hail · 14 events
- Damaging Winds in Tennessee, July 5, 2017$3,000 · 78 kt wind · 13 events
- Damaging Winds in South Carolina, July 5, 2017$16,000 · 56 kt wind · 2 events
- Hail and Damaging Winds in Iowa, July 5, 2017$11,000 · 1 in hail · 8 events
- Tornado and Damaging Wind in Tennessee, July 5, 2017$14,000 · EF0 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 714792, 714790, 714791, 714793.